Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 307, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2001, 7:42 PM CDT for Rankin County, Mississippi. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 24, 2001, 7:42 PM CDT (00:42 UTC)
- Expired
- May 24, 2001, 8:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Rankin County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:45 PM CDT | Hail 1.75 | Johns, MS | Hail as large as golfball size caused damage to the roofs of buildings and cars in and around the town of Johns. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 250043 SVRJAN MSC121-250115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 742 PM CDT THU MAY 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANKIN COUNTY IN CENTRAL MISSISSIPPI * UNTIL 815 PM CDT * AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTH OF PUCKETT...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL... MOVE NEAR PUCKETT GOLFBALL SIZE HAIL WAS REPORTED WITH THIS STORM NEAR JOHNS DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. HAIL TO THE SIZE OF GOLFBALLS IS POSSIBLE WITH THIS STORM. LAT...LON 3220 8988 3207 8988 3207 8972 3224 8973
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, May 24, 2:30 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT THU MAY 24 2001 COLD FRONT IS POISED TO ENTER THE EXTREME NORTHWESTERN CWFA. LATEST OBSERVATIONS HAVE THE FRONT JUST WEST OF GLH. A COUPLE OF INTERESTING THINGS TO NOTE: DEWPOINTS IN THE NORTH (GLH,GWO,CBM) ARE IN THE LOWER 60S...WHILE THE REST OF THE CWFA HAS DEWPOINTS IN THE 50S. THIS INDICATES MOISTURE IS POOLING ALONG AND JUST AHEAD OF THE FRONTAL BOUNDARY. GOOD CU FIELD IS ALSO POPPING UP ALONG THE COLD FRONT. 88D INDICATING SOME LIGHT SHOWERS OVER NE MS AT THIS TIME. TONIGHT IS THE MAIN PERIOD IN QUESTION. COLD FRONT WILL MOVE SOUTHWARD THROUGH MOST OF THE STATE TONIGHT AND SHOULD BE ALONG THE GULF COAST BY MIDDAY TOMORROW. AS THE COLD FRONT MOVES SOUTHWARD... IT WILL BE MOVING INTO AN UNSTABLE AIRMASS. LIS WILL RANGE FROM -2 TO -6...CAPES WILL RANGE FROM 1000 TO 2000 J/KG OVERNIGHT...AND THE K INDEX WILL RANGE FROM 25 TO 30. ALSO...RRQ OF 250 JET WILL BE IN THE NEIGHBORHOOD. ANOTHER THING TO CONSIDER IS THE SHORTWAVE THAT WILL MOVE EAST ACROSS THE NORTHERN HALF OF THE CWFA TONIGHT. THE LIMITING FACTOR FOR CONVECTION IS THE LACK OF AVAILABLE MOISTURE. AIRMASS IS FAIRLY DRY...WITH THE ONLY GOOD MOISTURE POOLING ALONG THE FRONT. THAT HAS THE POSSIBILITY OF CHANGING...SURFACE DEWPOINTS HAVE BEEN SLOWLY RISING OVER SOUTHERN SECTIONS OF THE CWFA THE PAST FEW HOURS. WILL CONTINUE TO MONITOR THE SITUATION. CONVECTION SHOULD STAY SCATTERED IN NATURE (LACK OF ABUNDANT MOISTURE) AND MAINLY BE CONCENTRATED ALONG AND SOUTH OF THE NATCHEZ TRACE PARKWAY WHERE THE BEST INSTABILITY WILL BE TONIGHT. FOR THE REMAINDER OF THE SHORT TERM...SHOWERS MAY LINGER INTO THE EARLY AFTERNOON HOURS IN THE SOUTH UNTIL THE FRONTAL BOUNDARY MAKES ITS WAY INTO THE NORTHERN GULF OF MEXICO. OTHERWISE...THE CWFA WILL BE DRY THROUGH THE REMAINDER OF THE SHORT TERM. TEMPS WILL BE A FEW DEGREES COOLER BEHIND THE FRONTAL BOUNDARY...AND DEFINITELY BELOW NORMAL FOR THIS TIME OF YEAR. MAV GUIDANCE LOOKS A LITTLE TOO COOL ON THE MINS...BUT MAX TEMPS LOOK FAIRLY REASONABLE. WILL MAKE ONLY SLIGHT ADJUSTMENTS...AND WILL MORE THAN LIKELY TAKE AVERAGE BETWEEN MAV AND MOS FOR MINS. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONTAL BOUNDARY AND STAY IN PLACE UNTIL SUNDAY. THE NEXT FRONTAL BOUNDARY WILL APPROACH LATE SUNDAY INTO MONDAY AND MOVE SOUTH OF THE AREA EARLY TUESDAY. BY EARLY WEDNESDAY...THE BOUNDARY WILL BEGIN MOVING BACK NORTH OVER THE CWFA...INCREASING THE CHANCES OF PRECIP AGAIN. TEMPS SHOULD STAY BELOW NORMAL VALUES. PRELIMINARY NUMBERS... JAN 55/78/54/81 3100 MEI 55/78/52/82 4100 .JAN... MS...NONE. LA...NONE. AR...NONE. 32
In the hours before
Local storm report, May 24, 7:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
713 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0705 PM 5 NNE NATCHEZ MS 1.00 INCH HAIL
05/24/01 ADAMS CD REPORTED QUARTER
SIZE HAILLocal storm report, May 24, 7:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
728 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0721 PM STAR MS 1.75 INCH HAIL
05/24/01 RANKIN CD REPORTED GOLFBALL
HAIL
0702 PM VIDALIA LA 1.75 INCH HAIL
05/24/01 CONCORDIA AMATEUR RADIO SPOTTER
REPORT OF GOLFBALL HAIL
0603 PM FAYETTE MS 0.88 INCH HAIL
05/24/01 JEFFERSON AMATEUR RADIO SPOTTER
REPORT OF NICKEL HAIL
0723 PM CHURCH HILL MS 0.88 INCH HAIL
05/24/01 JEFFERSON AMATEUR RADIO SPOTTER
REPORT OF NICKE9L HAILLocal storm report, May 24, 7:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
735 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0729 PM 10 SE BRANDON MS 0.75 INCH HAIL
05/25/01 RANKIN DIME SIZE HAIL REPORTED
BY PD.Local storm report, May 24, 7:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE JACKSON MS
735 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0729 PM 10 SE BRANDON MS 0.75 INCH HAIL
05/24/01 RANKIN DIME SIZE HAIL REPORTED
BY PD.Local storm report, May 24, 7:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
742 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0730 PM NATCHEZ MS 1.00 INCH HAIL
05/25/01 ADAMS REPORTED ALL OVER ADAMS
COUNTY.Local storm report, May 24, 7:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE JACKSON MS
742 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0730 PM NATCHEZ MS 1.00 INCH HAIL
05/24/01 ADAMS REPORTED ALL OVER ADAMS
COUNTY.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:01 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 29 min |
| May 24, 7:14 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 31 min |
| May 24, 7:26 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 49 min |
| May 24, 7:46 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 59 min |
| May 24, 7:58 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 47 min |
| May 24, 8:01 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 44 min |
| May 24, 8:15 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 45 min |
| May 24, 8:19 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson | 26 min |
| May 24, 10:10 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 35 min |
| May 24, 10:19 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 26 min |
| May 24, 10:30 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 30 min |
| May 24, 10:47 PM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 28 min |
| May 24, 10:51 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 29 min |
| May 24, 10:58 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 32 min |
| May 24, 11:25 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 35 min |
| May 25, 12:58 AM CDT | Severe Thunderstorm Warning | JAN | Franklin | 32 min |
| May 25, 2:17 AM CDT | Severe Thunderstorm Warning | JAN | Lamar, Marion | 28 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.